Iowa, 2011Damaging Wind in Iowa, July 16, 2011
July 16, 2011 · NWS OAX · 1 event in 1 county or zone
Scattered thunderstorms developed in the early evening hours in Nebraska on the edge of extremely hot, humid and unstable conditions. The storms produced areas of strong winds and very heavy rain, and at least one storm brought severe wind gusts to southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the early evening hours in Nebraska on the edge of extremely hot, humid and unstable conditions. The storms produced areas of strong winds and very heavy rain, and at least one storm brought severe wind gusts to southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 2:14 PM CST, 10 hours 6 minutes earlier.
Area forecast discussion, Jul 15, 2:14 PM CST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT FRI JUL 15 2011
.SHORT TERM...TONIGHT
CONVECTION TONIGHT AND THE EXCESSIVE HEAT WILL CONTINUE TO BE THE
FORECAST CONCERNS.
CONVECTION HAS INCREASED IN EAST CENTRAL NEBRASKA THIS AFTERNOON
AND CONTINUES OVER PARTS OF NORTHEAST NEBRASKA AS A SHORTWAVE
TROUGH IS SLOWLY SHIFTING EAST ACROSS THE AREA. THE ORGANIZED
THUNDERSTORMS WILL BE OVER MINNESOTA...HOWEVER...WARM UNSTABLE
SOUTHEAST FLOW COMBINED WITH SHORTWAVES AND A STRENGTHEN LOW LEVEL
JET COULD SUSTAIN STRONGER STORMS INTO OUR CWA HAVE MENTIONED
SCATTERED TSRA FOR PARTS OF ECNTRL AND NE NEBRASKA TONIGHT. DUE TO
THE HIGH PRECIPITABLE WATER...LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
LOWS SHOULD BE VERY MILD IN THE 70S.
ZAPOTOCNY
.LONG TERM...TOMORROW THROUGH FRIDAY
MAIN FORECAST CONCERN IS HEAT THROUGH AT LEAST MIDWEEK. STEEP
MID-SUMMER RIDGE WILL BUILD ACROSS THE CENTRAL US FROM THIS WEEKEND
AT LEAST THROUGH MIDWEEK AND POSSIBLY ALL THE WAY THROUGH THE WORK
WEEK...BEFORE UPPER-LEVEL LOW ENTERING THE PACIFIC NORTHWEST FINALLY
HELPS BREAK IT DOWN LATE WEEK OR OVER THE WEEKEND. IN THE
MEANTIME...MAINLY CLEAR WEATHER AND SOUTHERLY FLOW WILL ALLOW
CONTINUED HEAT AND MOISTURE TRANSPORT INTO THE AREA. HEAT WILL
INCREASE UNTIL A COLD FRONT CAN COME THROUGH ASSOCIATED WITH THE
PACIFIC NORTHWEST LOW...BUT TIMING ON THAT IS VERY UNCERTAIN AND
VARIABLE AMONG MODEL SOLUTIONS...RANGING FROM LATER THURSDAY ON THE
EARLY SIDE TO LATER FRIDAY ON THE LATE SIDE...AND POSSIBLY NOT
REACHING THE SOUTHEASTERN CWA FOR ANOTHER DAY OR TWO BEYOND THAT.
CONFIDENCE IS ACTUALLY HIGHER IN REACHING HEAT INDEX READINGS ABOVE
105 ON TUESDAY-WEDNESDAY THAN IT IS FOR TOMORROW...WHEN PARTS OF THE
CWA MAY BE AFFECTED BY SOME CLOUD DEBRIS EARLY IN THE DAY. FOR THAT
REASON...AND FOR CONSISTENCY OF MESSAGE INTERNALLY AND AMONG
NEIGHBORING OFFICES...HAVE CONVERTED EXCESSIVE HEAT WATCH TO WARNING
ON TUESDAY-WEDNESDAY. CURRENT GRIDS SUPPORT CONTINUED HEAT
CONDITIONS THROUGH THURSDAY ACROSS THE ENTIRE AREA AND FRIDAY FOR
PART OF THE AREA...BUT HAVE LIMITED HEADLINE TIMING FOR NOW. MAY
SEE SHOWERS/THUNDER WHEN COLD FRONT EVENTUALLY COMES THROUGH..BUT
WITH SO MUCH UNCERTAINTY...HAVE LEFT FORECAST DRY.
MAYES
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
VFR CIGS ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF
CENTRAL EASTERN NEBRASKA TODAY. WITH THE STORMS IN BETWEEN THE TAF
SITES...WILL NEED TO MONITOR FOR ADDITIONAL DEVELOPMENT WITH THE
HEATING THIS AFTERNOON AND THE LOW LEVEL JET STRENGTHENING TONIGHT
TO INCLUDE TSRA. FOR NOW INCLUDED A PROB30 FOR STORMS TONIGHT...AND
INCLUDED CB.
ZAPOTOCNY
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR NEZ034-044-
045-050>053-065>068-078-088>093.
EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 PM CDT WEDNESDAY
FOR NEZ011-012-015>018-030>033-042-043.
IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR IAZ043-055-
056-069-079-080-090-091.
&&Hazardous weather outlook, Jul 15, 2:29 PM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
329 PM CDT FRI JUL 15 2011
IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091-
093-161030-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON-
BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
329 PM CDT FRI JUL 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE FOR PARTS OF EASTERN NEBRASKA
AND WEST CENTRAL IOWA THROUGH TONIGHT. SOME STORMS COULD CONTAIN
LOCALLY HEAVY RAINFALL.
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING
ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE
105 TO 110 DEGREES ARE EXPECTED.
WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING
ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE
105 TO 110 DEGREES ARE EXPECTED...WITH LITTLE RELIEF AT NIGHT. IT
IS POSSIBLE THAT THE EXCESSIVE HEAT CONDITIONS WILL CONTINUE
THROUGH THURSDAY AND FRIDAY ACROSS PARTS OF THE AREA.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078-
088>090-092-161030-
SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
329 PM CDT FRI JUL 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE FOR PARTS OF EASTERN NEBRASKA
AND WEST CENTRAL IOWA THROUGH TONIGHT. SOME STORMS COULD CONTAIN
LOCALLY HEAVY RAINFALL.
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING
ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE
105 TO 110 DEGREES ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING
ACROSS THE AREA. SEVERAL CONSECUTIVE DAYS OF HEAT INDICES ABOVE
105 TO 110 DEGREES ARE EXPECTED...WITH LITTLE RELIEF AT NIGHT. IT
IS POSSIBLE THAT THE EXCESSIVE HEAT CONDITIONS WILL CONTINUE
THROUGH THURSDAY AND FRIDAY ACROSS PARTS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
MAYES
In the hours before
Special weather statement, Jul 15, 8:42 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
942 PM CDT FRI JUL 15 2011
NEZ042-043-160415-
COLFAX NE-PLATTE NE-
942 PM CDT FRI JUL 15 2011
...SPECIAL WEATHER STATEMENT FOR SOUTHERN PLATTE AND SOUTHERN COLFAX
COUNTIES UNTIL 1115 PM CDT...
AT 939 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
COLUMBUS TO MONROE...AND MOVING EAST AT 15 MPH. ANOTHER CLUSTER OF
STRONG THUNDERSTORMS WAS NEAR SILVER CREEK...DRIFTING NORTHEAST AT
15 TO 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
COLUMBUS...
MONROE...
DUNCAN...
SCHUYLER...
9 MILES NORTH OF SCHUYLER...
RICHLAND...
ROGERS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
NIETFELD
Thunderstorm Wind, Pottawattamie
- When
- July 16, 12:20 AM CST
- Where
- Pottawattamie County, 2.07 mi E of Walnut
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -95.160
Thunderstorms wind gusts estimated at over 60 mph uprooted several trees and destroyed a barn east of Walnut. Corn was flattened in the area as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in North Dakota, July 16 to 19, 2011$700,000 · 36 events
- Flash Flooding and Heavy Rain in Minnesota, July 16, 2011$1.0 million · 4 events
- Tornadoes and Flash Flood in North Dakota, July 16 to 17, 2011$140,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 16 to 17, 2011$103,000 · EF1 · 10 events
- Flash Flood in Mississippi, July 16, 2011$100,000 · 1 event
- Tornado and Flash Flooding in Minnesota, July 16 to 17, 2011$17,000 · EF0 · 14 events
- Excessive Heat in Nebraska, July 16 to 20, 201117 events
- Excessive Heat in Minnesota, July 16 to 20, 201115 events
- Excessive Heat in North Dakota, July 16 to 20, 201111 events
- Hail and Damaging Winds in Montana, July 16, 20111.75 in hail · 9 events
- Heat in Wisconsin, July 16 to 20, 20118 events
- Flood and Heavy Rain in Wisconsin, July 16, 2011$13,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312005.